Rare serious allergic reactions, including angioedema and anaphylaxis, have been reported rarely in patients on azithromycin therapy.
Despite initially successful symptomatic treatment of the allergic symptoms, when symptomatic therapy was discontinued, the allergic symptoms recurred soon thereafter in some patients without further azithromycin exposure.
These patients required prolonged periods of observation and symptomatic treatment.
The relationship of these episodes to the long tissue half-life of azithromycin and subsequent prolonged exposure to antigen is unknown at present.If an allergic reaction occurs, the drug should be discontinued and appropriate therapy should be instituted.
Physicians should be aware that reappearance of the allergic symptoms may occur when symptomatic therapy is discontinued.Clostridium difficile associated diarrhea (CDAD) has been reported with use of nearly all antibacterial agents, including azithromycin, and may range in severity from mild diarrhea to fatal colitis.
Treatment with antibacterial agents alters the normal flora of the colon leading to overgrowth of C.
difficile produces toxins A and B which contribute to the development of CDAD.
Hypertoxin producing strains of C.
difficile cause increased morbidity and mortality, as these infections can be refractory to antimicrobial therapy and may require colectomy.
CDAD must be considered in all patients who present with diarrhea following antibiotic use.
Careful medical history is necessary since CDAD has been reported to occur over two months after the administration of antibacterial agents.If CDAD is suspected or confirmed, ongoing antibiotic use not directed against C.
difficile may need to be discontinued.
Appropriate fluid and electrolyte management, protein supplementation, antibiotic treatment of C.difficile, and surgical evaluation should be instituted as clinically indicated.